ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

The following are excerpts from the newsletter

 

October 3, 2002

  • Benzocaine-containing topical sprays and methemoglobinemia
  • ISMP Quarterly Action Agenda: August - October 2002
    Safety Briefs
    • Add the "at" sign, @, to your dangerous abbreviations and symbols list. An error happened with a handwritten "at" symbol. In this case, an order for an infusion with sodium bicarbonate to run "@50 cc/h" was misread as 250 mL per hour.

    • A concentrated liquid medication was prescribed for sublingual administration. The order was transcribed onto the MAR and it appeared with the abbreviation "SL" as the route of administration. A recent nursing graduate misinterpreted the abbreviation as "saline lock" and administered the oral solution intravenously.
    • An order for "Mirapax 1/2 cap daily" was received in the pharmacy. No strength was specified. The pharmacist realized that this might be an order for the Anti-Parkinson's drug MIRAPEX (pramipexole), but it's available as a capsule in several different strengths. The pharmacist reviewed the patient's chart and found that he had been taking MIRALAX (polyethylene glycol) for constipation.
    • We recently heard about a problem with DURAGESIC (fentanyl transdermal system) patches that may not be widely recognized. A hospital experienced two events involving patients with severe chronic pain who were using the patches. Both patients had removed the patches, cut them into small pieces, soaked the pieces in water, and injected the solution into themselves intravenously

October 16, 2002

  • It doesn't pay to play the percentages
  • The right "route" to safety- A rheumatologist's practice to prescribe injectable methotrexate for oral administration nearly led to serious harm.
  • Safety Briefs
    • FDA recently approved GEODON (ziprasidone) for injection (IM use only) for rapid control of acute agitation in schizophrenia. Although the label states that the concentration is 20 mg per mL after reconstitution with 1.2 mL of sterile water for injection, neither the label nor the package insert mentions that this creates a total volume of 1.5 mL (30 mg).
    • Name Alert I: A pharmacy staff member inadvertently stocked ZANAFLEX (tizanidine), a drug used for muscle spasticity, instead of GABITRIL (tiagabine) , which is used for seizure disorders
    • Name Alert II: A prescription for AXERT (almotriptan) 6.25 mg with directions to take 1-2 tablets at once, and repeat in 2 hours if needed up to 25 mg/day. The dispensing pharmacist was not familiar with Axert and misread the prescription as ANTIVERT (meclizine).


    • A physician who intended to start his patient on RHEOMACRODEX (low molecular weight dextran) called the order in to a nurse as "Rheo 10 cc/hr." The nurse interpreted the order as REOPRO (abciximab).
    • We hope you know that your error reports do so much good!! Are you also aware that ISMP can be used as a single portal for reporting errors to several national organizations at once? A single contact with ISMP via e-mail, web site, telephone (800 FAIL SAFE), or in person (at meetings for example) can be used to activate the USP-ISMP Medication Errors Reporting Program. This assures you that the following organizations will be notified: United States Pharmacopeia, Institute for Safe Medication Practices, FDA MEDWATCH Program, ECRI (for device-related problems), and pharmaceutical manufacturers (for all product-related problems). Best of all, you can be sure that your information will contribute enormously to patient safety by informing others about potential problems and allowing us to influence changes in products and practices. Although your information is secure with us and your identity and location are never made public, you can report anonymously or specify if you don't want to be identified to FDA, the company, etc. (we prefer to be able to make contact with people since follow up is sometimes necessary). ISMP always respects any specified wishes of the reporter as to the level of detail to be included in our publications.

October 30, 2002

  • Tricks but no treats: Illusions and medication errors
  • Use your pre-admission process to enhance safety - Are you using your pre-admission process for elective admissions to help protect patients from medication errors?
  • ISMP launches newsletter for consumers - ISMP is excited to announce a new, easy-to-read, newsletter designed especially for patients and non-clinical hospital employees. Called Safe Medicine, this monthly publication is unique because it focuses exclusively on preventing medication errors. It's reasonably priced and available in both print and electronic formats. Copies can be distributed to residents in your community as part of your marketing program, or to patients and families who visit the hospital, clinics, waiting areas, the emergency room, community meetings, or health fairs. Employees also can receive the newsletter monthly along with their paycheck. In addition to protecting your workforce from medication errors, Safe Medicine can help change the organization's culture and involve all employees, including non-clinicians, in hospital-wide efforts to reduce medication errors. We also can offer just the content of the newsletter for your own publication or work with you to brand the newsletter using your organization's name along with ours. Visit our web site (www.ismp.org) to review our premiere issue and learn how you can subscribe.
  • Safety Briefs
    • LexiComp recently decided to revise dosing recommendations for hydromorphone (DILAUDID) based on advice from clinical experts. Other changes in the monograph, including advice for opiate tolerant patients, appear on our website in the "Textbook Errata" section.
    • A nurse called the pharmacy to report that an automated dispensing cabinet was filled with Baxter's potassium chloride 40 mEq/100 mL instead of 10 mEq/100 mL minibags.
    • Please join us as we host our 5th annual ISMP Cheers Awards Dinner and Banquet on Tuesday, December 10, 2002, at 6 p.m. in the Hilton Atlanta during the ASHP Midyear Clinical Meeting. Peter Kilbridge, MD, Practice Director for First Consulting Group, will be the keynote speaker. Kenneth N. Barker, PhD, Professor of the Department of Pharmacy Care Systems at Auburn University School of Pharmacy will receive our second annual ISMP Lifetime Achievement Award. A discount is available for newsletter subscribers who purchase tickets independently. Corporate sponsors and guests also are welcome. Please show your support through a donation or sponsorship of tables for honorees and guests. All proceeds benefit ISMP safety activities and donations are tax deductible. Please see our website or call 215 947 7797 for details.
    • Beware of drug names that end in the letter "L."
      Two overdoses were reported last week because a lower case “L” was the end letter in a drug name and was misread as the number 1. In the first case, an order for 300 mg of TEGRETOL (carbamazepine) BID was misinterpreted as 1300 mg BID. The patient had just been transferred from another facility. The letter “L” at the end of Tegretol had been written very close to the numerical dose of 300 mg on the patient’s transfer order form (Tegretol300 mg). When a nurse transcribed this medication onto a hospital order form, she misread the dose and wrote an order for Tegretol 1300 mg BID. The pharmacist who processed the order was unfamiliar with the medication and the pharmacy computer system did not alert him that the dose exceeded safe limits. The patient received only one dose in error before a clinical pharmacist caught the mistake. Fortunately, the patient’s Tegretol level had been low, so the dose made him lethargic, but not seriously toxic. In the other case, a nurse misread an order for 2 mg of AMARYL (glimepiride) as 12 mg because there was insufficient space between the last letter in the drug name and the numerical dose (see figures on our web site). But in this case, the pharmacist processed the order correctly and the error never reached the patient. That’s because the profile on the automated dispensing cabinet stated the dose correctly. Adequate spacing between the drug name and the dose also is crucial on medication history forms, preprinted order forms, and electronic formats such as the pharmacy computer, computer-generated medication administration records, and computerized order entry systems. For example, even a clearly typed order for 25 mcg of LEVOXYL (levothyroxine) could be misread as 125 mcg if it appears without proper spacing as Levoxyl25 mcg, especially since both strengths are available.



subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP